Stanford Cardiac Arrhythmia Service

Arrhythmias in Patients undergoing Chemotherapy and Radiation

Chemotherapy and radiation are common treatments for patients with many types of cancer. One unfortunate side effect is that both of these treatments may have a long term affect on the heart.

Certain types of chemotherapeutic agents, particularly a group called the anthracyclines, such as doxorubicin (Adriamycin), are found to be toxic to the cells of the heart.   These agents have been used to treat lymphomas, leukemias, breast cancers, and sarcomas.  Patients usually will have an assessment of heart function prior to starting chemotherapy and at time points during and after treatment.  Newer agents such as trastuzumab (Herceptin) may cause a decrease in heart function which may be reversible.

Radiation pericarditis is the most common cardiac complication due to radiation therapy.  Radiation pericarditis may occur acutely after treatment or more commonly months to several years after treatment. Patients who receive radiation therapy directed at the chest, for either lymphomas, lung or breast cancers, are at an increased risk of damaging the heart tissue. The combination of radiation and chemotherapy may increase this risk. Many of these problems develop years after the initial cancer treatment although some patients may experience symptoms during treatment. Radiation damage to the heart, particularly with treatment for Hodgkin’s lymphoma and breast cancer,  may take the form of narrowing of the arteries that supply the heart , the coronary arteries, many years or decades after the initial radiation exposure. 

As the heart is damaged it leads to a condition called cardiomyopathy, or an enlarged heart. This interferes with the pumping ability of the heart to send blood to the rest of your body.  Eventually patients develop a condition called heart failure. Some common symptoms include:

Stanford Medicine Resources:

Footer Links: